Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Hanford, CA

February 17, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Feb 17, 2017, 3:33 PM PST for Kern County, California. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2017, 3:33 PM PST (23:33 UTC)
Expired
Feb 17, 2017, 9:30 PM PST
In force
6 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 67 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 4:16 PM PSTFLOODTehachapi, CAROADWAY FLOODING AT WOODFORD TEHACHAPI RD. AND WHITE PINE DR. BOTH LANES ARE FLOODED.
Feb 17, 6:02 PM PSTFLOOD3 Se Tehachapi, CATEHACHAPI WILLOW SPRINGS RD FLOODED SOUTH OF SR 58.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS56 KHNX 172333
FFWHNX
CAC029-180230-
/O.NEW.KHNX.FF.W.0024.170217T2333Z-170218T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
333 PM PST FRI FEB 17 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southeastern Kern County in central California...

* Until 630 PM PST

* At 331 PM PST, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is expected to begin shortly if not 
  already occurring.

* Some locations that will experience flooding include...
  Rosamond, Tehachapi and Mojave. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847

$$

DCH
4 follow-up statements
131 
WGUS76 KHNX 180034
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
434 PM PST FRI FEB 17 2017

CAC029-180230-
/O.CON.KHNX.FF.W.0024.000000T0000Z-170218T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
434 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PST FOR
SOUTHEASTERN KERN COUNTY...

At 431 PM PST, Doppler radar indicated heavy rain across the warned 
area with rainfall rates around one third of an inch per hour. Flash 
flooding is expected to begin shortly if not already occurring.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Rosamond, Tehachapi and Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847

$$

DCH/ROWE
589 
WGUS56 KHNX 180210
FFWHNX
CAC029-180530-
/O.EXT.KHNX.FF.W.0024.000000T0000Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
610 PM PST FRI FEB 17 2017

The National Weather Service in Hanford CA has extended the

* Flash Flood Warning for...
  Southeastern Kern County in central California...

* Until 930 PM PST

* At 607 PM PST, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is expected to begin shortly if not 
  already occurring.

* Some locations that will experience flooding include...
  Rosamond, Tehachapi and Mojave. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847

$$

Rowe
687 
WGUS76 KHNX 180429
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
829 PM PST FRI FEB 17 2017

CAC029-180530-
/O.CON.KHNX.FF.W.0024.000000T0000Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
829 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PST FOR
SOUTHEASTERN KERN COUNTY...

At 828 PM PST, Doppler radar indicated heavy rain across the warned 
area. Flash flooding is expected to begin shortly if not already 
occurring.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Rosamond, Tehachapi and Mojave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847

$$

Rowe
148 
WGUS76 KHNX 180527
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
927 PM PST FRI FEB 17 2017

CAC029-180530-
/O.EXP.KHNX.FF.W.0024.000000T0000Z-170218T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
927 PM PST FRI FEB 17 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KERN COUNTY WILL EXPIRE
AT 930 PM PST...

Rain continues to fall in the warned area, however, the threat of 
flash flooding has diminished. Therefore, the flash flood warning 
will expire at 930 pm PST. A new flood advisory has been issued in 
its place.

LAT...LON 3519 11847 3519 11804 3482 11803 3482 11847

$$

Rowe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:08 AM PST, 12 hours 25 minutes earlier.

Area forecast discussion, Feb 17, 3:08 AM PST, 12 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
308 AM PST Fri Feb 17 2017

.SYNOPSIS...Unsettled weather will continue across central
California through at least the middle of next week.

&&

.DISCUSSION...An upper low...currently about 800 miles west of the
San Francisco Bay...continues to move east southeast toward the
central and southern California coastline this morning. This low
is tapping into abundant atmospheric moisture that extends well
west of the Hawaiian Islands. In fact...the blended total
precip water is showing a bullseye of 2.2 inches off the San Luis
Obispo and Santa Barbara coastline. Light to occasionally moderate
rain impacted Kern county all of yesterday...but is now spreading
north into Fresno county and far western Merced county. This
activity is forecast to continue through the day...with rain rates
increasing into the late morning hours.

All of central California will see precipitation much of the day
today...with the greatest amounts over the Kern county
mountains...especially near the Grapevine. The Sierra Nevada and
surrounding foothills will also receive significant
precipitation...with a continued concern of flash flooding with
already saturated soils.

Expect between a half inch and an inch of new rain over the
valley...between an inch and two inches in the foothills...and up
to 2.5 inches in the mountain below 7000 feet. The one exception
will be the Kern county mountains...where a few areas...especially
near the Grapevine...could pick up upwards of 4 inches of new rain
in a 24 hour period ending early Saturday morning.

Snow levels will generally hover around 7000 feet through early
Saturday morning...with between 12 and 20 inches of snow possible
over the Sierra Nevada above 7000 feet. A few areas...especially
across Sequoia and Kings Canyon National Park could see snow
amounts in excess of 2 feet in the next 24 hours.

Very strong winds will be present as the upper low shifts closer
to the central coast and the surface pressure gradients
strengthen. The HRRR shows southerly winds rapidly increasing
around 15z...with the strongest winds generally between 17z and
22z. The strongest winds will be observed over the Kern county
mountains...more specifically from Pine Mountain Club east to
Lebec on the Grapevine. The HRRR shows wind gusts between 70 and
80 kts...or up to 92 mph between around 16z and 19z. These winds
will be extremely damaging...with widespread downed trees,
powerlines, prolonged power outages, and extremely dangerous
driving conditions. We cannot stress enough that these winds will
be very damaging.

Strong winds are also forecast for much of central California
during this same time frame...with wind gusts to over 40 mph
across the northern and western portion of the San Joaquin Valley.
The foothills in Mariposa and Madera counties will also see some
of the strongest winds...with gusts near 50 mph.

One last item with this storm...thunderstorms will be possible
this afternoon into the early evening hours...especially along
the west side of the San Joaquin Valley.

The upper low will move onshore near the San Francisco Bay area
late tonight into early Saturday morning...with scattered showers
across the area Saturday into Sunday.

Another upper low will approach the Pacific Northwest coastline
Sunday night into Monday morning...bringing another round of
widespread precipitation to central California Monday into
Tuesday morning. Unsettled weather remains in the area through at
least next Friday. There will be breaks in the weather during this
time frame...we will continue to nail down timing over the weekend
into early next week.

Again the main concern of the forecast will be over the next 24
hours...with extremely strong winds this morning into the
afternoon hours and flash flooding especially over the mountains
below 7000 feet. Please continue to maintain weather awareness
today and stay safe.

&&

.AVIATION....IFR conditions will prevail over the mountains due
to precipitation, low ceilings and mountain obscurations. Local
MVFR conditions can be expected in the Sierra foothills in
episodes of heavy rain during the next 24 hours. Additionally,
strong winds gusting over 35 knots will occur in the northern San
Joaquin Valley and through and below the mountain passes of Kern
County as well as the south end and west side of the San Joaquin
Valley through 03z Saturday. VFR conditions can be expected
elsewhere over the central California interior during the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
and/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch from 7 AM PST this morning through late
tonight CAZ093>099.

Wind Advisory from 7 AM this morning to 7 PM PST this evening
CAZ089>092.

High Wind Warning from 7 AM this morning to 7 PM PST this
evening CAZ095.

Winter Storm Warning from 7 AM this morning to 4 AM PST Saturday
ABOVE 7000 FEET FOR THE CAZ096-097.

&&

public...Riley
avn/fw...Durfee
synopsis...Riley

weather.gov/hanford

In the hours before

Local storm report, Feb 17, 12:09 PM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1209 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     NON-TSTM WND GST 3 SSE GRAPEVINE         34.90N 118.90W
02/17/2017  M97 MPH          KERN               CA   MESONET

            MESONET STATION GRAPEVINE PEAK /GVPC1/.

&&

WP
Local storm report, Feb 17, 12:41 PM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1241 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     NON-TSTM WND GST 3 SSE GRAPEVINE         34.90N 118.90W
02/17/2017  M108 MPH         KERN               CA   MESONET

            MESONET STATION GRAPEVINE PEAK /GVPC1/.

&&

WP
Local storm report, Feb 17, 1:28 PM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
128 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     DEBRIS FLOW      3 NW LEBEC              34.88N 118.90W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            REPORTED AT 34.882222 -118.900556. REPORTED
            BY CHP AND TV MEDIA. ROCK SLIDE BLOCKING 3
            LANES OF SB I-5. LARGE ROCK ALSO IN THE
            ROAD.

&&

WP
Local storm report, Feb 17, 2:00 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
200 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     NON-TSTM WND GST 12 WNW MCKITTRICK       35.36N 119.82W
02/17/2017  M59 MPH          KERN               CA   MESONET

            MESONET STATION TWISSELMAN /TWMC1/.

&&

WP
Local storm report, Feb 17, 2:01 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
201 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 3 E AVENAL              36.03N 120.06W
02/17/2017  M58 MPH          KINGS              CA   MESONET

            MESONET STATION KETTLEMAN HILLS /KTLC1/.

&&

WP
Local storm report, Feb 17, 2:58 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
258 PM PST FRI FEB 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     DEBRIS FLOW      1 W FRAZIER PARK        34.82N 118.97W
02/17/2017                   KERN               CA   LAW ENFORCEMENT

            REPORTED AT 34.821249 -118.969707. MAJOR MUD
            SLIDE REPORTED BY CHP AND MEDIA.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:47 AM PSTAreal Flood AdvisoryHNXFresno, Madera5 days
Feb 17, 9:30 AM PSTRiver Flood WarningHNXMerced54 hr
Feb 17, 11:07 AM PSTAreal Flood AdvisoryHNXKern5 hr
Feb 17, 12:21 PM PSTAreal Flood AdvisoryHNXKern3 hr
Feb 17, 1:51 PM PSTFlash Flood WarningHNXKern6 hr
Feb 17, 2:53 PM PSTRiver Flood WarningHNXMerced, Stanislaus24 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.